Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Mar 30, 1998, 6:08 PM CST for Manitowoc County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 6:08 PM CST (00:08 UTC)
- Expired
- Mar 30, 1998, 6:40 PM CST
- In force
- 32 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Manitowoc County, WI
The radar
The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207 WUUS1 KGRB 310009 RRA SVRGRB WIC071-WIZ525-310040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 608 PM CST MON MAR 30 1998 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN MANITOWOC COUNTY - EAST CENTRAL WISCONSIN * UNTIL 640 PM CST * SOME LOCATIONS AFFECTED KIEL CLEVELAND * AT 608 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF MANITOWOC...NEAR ST CLOUD. THE STORM WAS MOVING NORTHEAST AT 40 MPH. * THE STORM WILL BE NEAR KIEL BY 620 PM AND CLEVELAND BY 630 PM...AND THEN INTO LAKE MICHIGAN BY 635 PM. THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER. MOVE TO A STURDY SHELTER. EB/DI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:45 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 30, 3:45 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CST MON MAR 30 1998 NOTHING TO COME EASY THIS FCST AS UNSETTLED WEATHER TO CONT THRU THE FCST CYCLE. SVR THREAT UNDERWAY MAINLY OVR SRN WI IN WARM SECTOR BUT WL HAVE TO BE WATCHED THIS EVENING AS FNTL BNDRY STILL DRAPED OVR CNTRL WI. THEREFORE...FCST CONCERNS RANGE FROM SVR WX POTENTIAL TNGT AND AGAIN TUESDAY AS WELL AS HVY RAIN AND MIN TEMPS. THE 19Z SFC ANALYSIS SHOWED QUASI-STNRY (POKEY CDFNT) EXTENDED SOUTH OF A LINE FROM LSE-ISW-GRB. TEMPS DROPPED ALMOST 15 DEGS WITH FROPA HERE AT THE WX OFFICE. TEMPS RANGED FROM THE MID 30S AT ASX TO THE UPR 60S AT MKE. THIS TEMP CONTRAST COMBINED WITH GD CONVERGENCE ALONG FNTL BNDRY AND AID OF UPR LVL DIFFLUECE ENUF TO KICK OFF ANOTHER ROUND OF SVR WX. WW 141 THRU 03Z THIS EVENING VALID AS WARNINGS ALREADY UNDERWAY. NRN WI APRS TO BE SAFE TNGT FROM SVR AS SFC RDG TRIES TO NOSE INTO NW SECTIONS OF THE STATE. PLENTY OF CLDS SHOULD PREVENT TEMPS FROM DROPPING MUCH IF AT ALL WITH PCPN PUSHING BACK LTR THIS EVENING. CATEGORICAL POPS A SAFE BET FOR THE REST OF MY FCST AREA AS DEEPER MSTR AND BETTER INSTABILITY RIDE NWD AHD OF IMPRESSIVE UPR LOW/SHRTWV ENERGY. TOMORROW APRS TO BE ANOTHER LONG WX DAY FOR NE WI AS STG DYNAMICS COME TO TOGETHER ALONG WITH DEEP MSTR AND LIFT FROM CDFNT TO PRODUCE STG/SVR TSTMS. SPC ALREADY HAS THE SRN HALF OF WI UNDER A MDT RISK. MDLS FAIRLY CLOSE WITH MOVEMENT OF MAIN WX FTRS AT THE SFC AND ALOFT... HOWEVER AMT OF INSTABILITY DIFFERS QUITE A BIT AS LIS AT GRB RANGE FROM ZERO (ETA) TO -5 (NGM). ETA SEEMS TO HAVE BEEN MORE CONSISTENT WITH THE ENTIRE EVOLUTION OF THE SYSTEM THUS WL LEAN ON IT FOR THE FCST. KALLAS
In the hours before
Local storm report, Mar 30, 1:29 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT ...PART 1...CORRECTION
NATIONAL WEATHER SERVICE GREEN BAY WI
1107 AM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 AM PLAINFIELD WI .75 INCH HAIL
03/29/98 WAUSHARA COVERING THE GROUND
1055 AM BANCROFT WI .88 INCH HAIL
03/29/98 PORTAGE
1100 AM 10 W WILD ROSE WI 1.75 INCH HAIL
03/29/98 WAUSHARA
1108 AM WAUTOMA WI .75 INCH HAIL
03/29/98 WAUSHARA
1110 AM 2 SW WILD ROSE WI 1.75 INCH HAIL
03/29/98 WAUSHARA
1110 AM 8 S AMHERST WI .75 INCH HAIL
03/29/98 PORTAGE
1129 AM WEST BLOOMFIELD WI 1.75 INCH HAIL
03/29/98 WAUSHARA
1129 AM WINCHESTER WI 2 INCH HAIL
03/29/98 WINNEBAGO
1140 AM FREMONT WI 1.75 INCH HAIL
03/29/98 WAUPACA
1200 PM MENASHA WI 1.5 INCH HAIL
03/29/98 WINNEBAGO
1203 PM 3 W APPLETON WI 2 INCH HAIL
03/29/98 OUTAGAMIE
1210 PM APPLETON WI 1.75 INCH HAIL
03/29/98 CALUMET SOUTHEAST SIDE OF CITY
1210 PM 1 W APPLETON WI 2.5 INCH HAIL
03/29/98 OUTAGAMIE
1210 PM APPLETON WI 1.75 INCH HAIL
03/29/98 OUTAGAMIE
1215 PM DARBOY WI 1 INCH HAIL
03/29/98 OUTAGAMIE
1225 PM ST JOHN WI 4 INCH HAIL
03/29/98 CALUMET
1240 PM 3 E WRIGHTSTOWN WI 2.75 INCH HAIL
03/29/98 BROWN
1245 PM GREENLEAF WI 2.$75 INCH HAIL
03/29/98 BROWN
1254 PM PITTSVILLE WI .75 INCH HAIL
03/29/98 WOOD
0105 PM VESPER WI 1 INCH HAIL
03/29/98 WOOD
JKLSpecial weather statement, Mar 30, 3:14 PM CST, 2 hours 54 minutes before
WIZ038>040-045-048>050-302320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 314 PM CST MON MAR 30 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR A PORTION OF EAST-CENTRAL WISCONSIN... THE FOLLOWING COUNTIES ARE IN SEVERE THUNDERSTORM WATCH NUMBER 141...IN EFFECT UNTIL 900 PM... WAUSHARA...WINNEBAGO...OUTAGAMIE...BROWN...KEWAUNEE...MANITOWOC... CALUMET. EB/JKL
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.